Missouri, 2017High Wind in Missouri, May 17, 2017
May 17, 2017 · NWS EAX · 5 events in 4 counties and zones
On the afternoon of May 17 numerous sub-severe rain showers caused straight line synoptically driven winds to translate to the surface, causing numerous locations across northern Missouri to see 60-plus mph wind gusts. Some minor tree damage occurred in a few locations, but the most significant damage occurred near Maryville, where a roof was ripped off of a nursing home facility.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon of May 17 numerous sub-severe rain showers caused straight line synoptically driven winds to translate to the surface, causing numerous locations across northern Missouri to see 60-plus mph wind gusts. Some minor tree damage occurred in a few locations, but the most significant damage occurred near Maryville, where a roof was ripped off of a nursing home facility.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 17, 11:20 AM CST, 1 hour 21 minutes earlier.
Area forecast discussion, May 17, 11:20 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1220 PM CDT Wed May 17 2017
.Update...
Issued at 1212 PM CDT WED MAY 17 2017
An enhanced CU field has developed across eastern Kansas, upstream
of a strong upper-level low centered over southeastern Nebraska.
Rapid clearing across western Missouri through the late morning
has allowed for moderate destabilization underneath a highly
sheared environment. As the parent circulation lifts northeast and
crosses over northwest Missouri, storms will continue to develop
upstream and cross into northwest Missouri through the early
afternoon. While strong to damaging winds are the primary
anticipated hazard, a couple of tornadoes are also possible.
Convection will quickly push through the area by the early
evening. A Tornado Watch is currently in effect for the affected
areas until 7 PM.
&&
.Discussion...
Issued at 327 AM CDT WED MAY 17 2017
Complex and potentially potent scenario continues to develop for
the next 12-18 hours as a deep, stacked low pressure system lifts
northward across the region. Ongoing showers and storms will push
northeast through the morning hours, and have generally become a
bit more disorganized the further from the upper-level forcing and
low-level convergence that they travel. Will continue to keep an
eye on this round since elevated instability remains non-
negligible and deep layer shear varies between 40-50 kts, but in
general, widespread severe weather is not expected until the upper
system draws closer this afternoon.
As the system pushes northeast this morning, the upper trough axis
will align with the diffuse dryline/pacific front and swing
through the forecast area. A brief break in cloud cover behind the
current round of storms may be enough to promote very quick, deep
boundary layer mixing and translate the mounting instability to
the surface, allowing surface-based convective initiation to occur
along the boundary. Deep layer shear will be off the charts as the
stacked system passes across the northwest corner of the CWA, so
if convection does fire, there is a strong possibility of those
storms becoming strong to severe. The best forcing/support for
convection will be near the surface low, which will also be the
area where low-level winds may begin to back in response, further
supporting robust, rotating storms. Storm motion will be very
quick, especially as the trough becomes increasingly negatively
tilted and reorients the steering flow to the west southwest
(versus the current south southwest flow early this morning), so
is not difficult to imagine strong wind gusts translating to the
surface in any storm. Tornadic threat is also non-zero in a very
supportive shear profile and without a strong discontinuity in
density behind the boundary to undercut updrafts, but will depend
on whether or not storms can root at the surface.
Behind this second round, clearing skies will promote deep
boundary layer mixing, and the tightening surface pressure
gradient and very strong winds aloft will likely result in
advisory-criteria wind gusts. Timing will depend a bit on how
morning storms/cloud cover play out, but the strongest winds
should occur mainly between 16z-00z, and have drawn up an advisory
mainly along and south of Highway 36 for that time period.
Once the current system departs, a brief break is expected during
the daytime Thursday, and further delays in the arrival of the
next system may keep the evening hours Thursday dry as well.
Another stacked, dynamic system will take a similar path to this
current low track, but surface high pressure over the Great Lakes
region and the brevity of the period between systems may keep the
surface warm front to our south. As a result, convection may be
elevated and the better potential for strong/severe storms could
remain to our south. At least two rounds of convection are
expected with this system; both which will fire along the dryline
in the High Plains and move toward the forecast area as the upper
trough slowly shifts northward. Moderate to heavy rain is possible
but the highest totals may also occur to our south where stronger
convection is expected. This weekend system should exit the area
by Sunday, leaving quieter conditions for the beginning of next
week.
&&
.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1141 AM CDT WED MAY 17 2017
The main impact for the forecast period will be with persistent
gusty winds through the duration of the afternoon, in addition to
a brief period of thunderstorm activity. Storms are expected to
commence early in the forecast period, though should exit the area
by the mid afternoon hours. The path of the upper level system
should keep the strongest storms north of the terminals, though
cannot rule out strong storms overhead the terminals. Gusts will
taper off this evening, and low level moisture will begin to
return to the area Thursday morning.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory until 7 PM CDT this evening for KSZ025-057-060-
103>105.
MO...Wind Advisory until 7 PM CDT this evening for MOZ020>025-028>033-
037>040-043>046-053-054.
&&
Update...Welsh
Discussion...Laflin
Aviation...WelshHazardous weather outlook, May 17, 3:31 AM CST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
431 AM CDT Wed May 17 2017
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-180945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
431 AM CDT Wed May 17 2017
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
There will be the chance for severe storms this afternoon north of a
Atchison Kansas to Moberly line. All modes of severe weather will be
possible including large hail, damaging winds, and even a few
tornadoes.
Conditions will also be windy today with southerly winds between 25
to 35 mph and gusts up to 45 mph.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There will be the chance for isolated severe storms tomorrow evening
and again Friday evening into Friday night.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Local storm report, May 17, 12:00 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT WED MAY 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM NON-TSTM WND GST ST JOSEPH 39.76N 94.85W
05/17/2017 M64 MPH BUCHANAN MO ASOS
STJ ASOS MEASURED 55 KNOT WIND GUST
&&
LGHigh Wind, Jackson
- When
- May 17, 12:41 PM CST to 12:51 PM CST
- Where
- Jackson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.009, -94.346 (the zone’s center; the record gives no point)
Non-severe rain showers caused synoptically driven low level winds to translate to the surface, which caused surface winds to gust up to 60 mph. These gusts caused some minor tree damage in Lee's Summit.
High Wind, Buchanan
- When
- May 17, 1:10 PM CST to 1:20 PM CST
- Where
- Buchanan forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 39.660, -94.806 (the zone’s center; the record gives no point)
Non-severe rain showers caused synoptically driven low level winds to translate to the surface, which caused surface winds to gust up to 63 mph. These gusts were measured by broadcast media chase vehicle. ASOS at St. Joseph measured 59 mph at the same time.
High Wind, Daviess
- When
- May 17, 2:10 PM CST to 2:20 PM CST
- Where
- Daviess forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.961, -93.985 (the zone’s center; the record gives no point)
These winds were caused by sub-severe rain showers causing synoptically driven low level winds to the surface, resulting in numerous reports of 60-70 mph winds and isolated structural and minor tree damage. Utility poles were down and 6 to 8 inch trees were snapped in Gallatin from these strong winds.
High Wind, Nodaway
- When
- May 17, 2:40 PM CST to 2:50 PM CST
- Where
- Nodaway forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.361, -94.883 (the zone’s center; the record gives no point)
Roof damage was reported at a nursing home facility just a few miles west of Maryville, Missouri. These winds were caused by sub-severe rain showers causing synoptically driven low level winds to the surface, resulting in numerous reports of 60-70 mph winds and isolated structural and minor tree damage.
High Wind, Buchanan
- When
- May 17, 2:40 PM CST to 2:50 PM CST
- Where
- Buchanan forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.660, -94.806 (the zone’s center; the record gives no point)
Non-severe rain showers caused synoptically driven low level winds to translate to the surface, which caused surface winds to gust up to 60 mph. These gusts caused a large tree to fall over near Claycomo.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, May 17, 20171 death · 1 injured · $901,000 · 1 in hail · 102 events
- Strong Wind in Illinois, May 17, 20172 deaths · 4 injured · $1,000 · 4 events
- Strong Wind in Missouri, May 17, 20171 death · 3 injured · $11,000 · 11 events
- Tornadoes and Hail in Illinois, May 17, 20171 injured · $92,000 · EF2 · 18 events
- Tornado and Flooding in Wisconsin, May 17 to 25, 2017$697,000 · EF1 · 52 events
- Lightning Strike in Florida, May 17, 20171 death · 1 event
- Tornadoes and Hail in Iowa, May 17 to 19, 2017$152,000 · EF1 · 73 events
- Tornadoes and Hail in Illinois, May 17 to 18, 2017$141,000 · EF1 · 27 events
- Hail and Damaging Winds in Wisconsin, May 17, 2017$327,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Wisconsin, May 17, 2017$130,000 · 1 in hail · 35 events
- Tornado and Hail in Iowa, May 17, 2017$152,000 · EF0 · 24 events
- Hail and Damaging Winds in Illinois, May 17, 2017$147,000 · 1.5 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701221, 701220, 701223, 701219, 701224.